Why Does Adderall Make Me Depressed?

If you are dealing with attention deficit hyperactivity disorder (ADHD), medication that calms you can be a necessity for your daily life. For many people, that medication is Adderall®. However, if you have been feeling sad or down for a prolonged period of time while taking Adderall®, you may be experiencing one of the effects of the medication: depression.

What Is Adderall®, and Why Is It Prescribed?

Adderall® is the brand name for the combination of the drugs dextroamphetamine and amphetamine. It actually comes in two different forms: Adderall® tablets are meant for adults and children ages 3 and older, and can be taken two to three times a day as directed by a physician. Adderall XR® is the extended-release capsule version of this medication and is designed to be taken once a day by adults or children ages 6 and older.

Adderall® is mainly prescribed for the treatment of symptoms that result from ADHD. The medication can help you be still, control your actions and maintain focus—all things that are integral for getting through the day at school, work or home. Medication is often an important part of an ADHD treatment plan for children; the Centers for Disease Control and Prevention say stimulants such as Adderall® help reduce symptoms for up to 80% of kids with ADHD. With about 6.1 million children diagnosed with ADHD in the United States plus an additional estimated 9 million adults, it’s no surprise that Adderall sales are big business, accounting for 38% of the market share for attention disorder medications.

Another use for Adderall® is to provide relief for people who suffer from narcolepsy. In those cases, the drug can help guard against the disorder’s spontaneous bouts of sleep or extreme daytime tiredness. Unfortunately, many people misuse Adderall® by taking the pills when they haven’t been diagnosed with either ADHD or narcolepsy—they think it will help them power through long hours at work or school with the uncanny ability to concentrate without distraction.

Adderall® is categorized as a stimulant that affects the central nervous system. It works by essentially changing the brain’s chemistry, specifically its neurotransmitters. These neurotransmitters are molecules that brain cells use to communicate with each other and send signals. Adderall® targets two specific neurotransmitters: dopamine and norepinephrine. These neurotransmitters are thought to affect behavior and attention, both of which figure greatly in how ADHD manifests itself. 

One complication with Adderall® is that it doesn’t have a one-size-fits-all effect on everyone who takes the medication. Different people can have different responses to Adderall®, which means physicians must carefully manage the medication with their patients, usually starting with low dosage amounts and adjusting from there as needed. This means that it is important to monitor how Adderall® is affecting you—especially if you are experiencing the symptoms of depression.

Adderall® and Depression

Depression is a genuine concern for people who take Adderall® for ADHD or narcolepsy. The U.S. Food and Drug Administration, which is responsible for ensuring the safety of medical drugs, says severe depression can occur if someone has been overusing Adderall® and then abruptly stops taking the medication. In addition, depression can also be a withdrawal symptom when someone stops using Adderall®. Because Adderall® is a stimulant, coming off the medication too quickly can feel like a letdown. That crash can be accompanied by an overwhelming sadness, which, if it persists, can be a major signal of depression.

You may be suffering from an Adderall®-induced depression if you are also experiencing some of the other symptoms of depression: anger or irritability, a sense of hopelessness, sleep issues such as insomnia, fatigue, lack of appetite, restlessness, loss of interest in normally fun activities, difficulty speaking or moving at normal speeds, an inability to concentrate or focus, and feeling worthless or even suicidal. On top of that, there are additional physiological signs of depression, which include a low pain threshold, achy joints and muscles, headaches, blurred vision, stomach pain or nausea, and diarrhea, constipation or other digestive issues. 

Other Risks of Adderall®

Depression is only one possible side effect of taking Adderall® medication. You may experience other mood disturbances on their own, apart from depression. These can include irritability, overexcitement, restlessness, hostility or aggression, anxiety, nervousness, suspicion of others, hallucinations, mania or suicidal tendencies.  

Adderall® use can also trigger certain physical symptoms or side effects. You may experience a racing heart rate, sweating, dilated pupils, loss of appetite, lack of coordination, overly flushed skin, difficulty sleeping, nausea, and vomiting. In extreme cases, especially when too much of the medication is taken, there is the risk of heart problems or even sudden death.

There are certain warning signs that may also present themselves, which should be your cue that your body is not responding to the medication properly and you need to consult with your doctor. These include slurred speech, dizziness or seizures, weakness in your limbs, grinding your teeth, numbness or pain in your hands or feet, speech or motor tics, feeling cold in your fingers or toes, a rash or hives, itching, swelling in the face or throat, or difficulty breathing normally. 

Because Adderall® is a powerful stimulant, it has the power to become addictive. If dosage instructions are not followed properly and you take too much of the medication, you can develop a tolerance to Adderall®. That means you don’t get the same effect you used to, so you have to take increasingly higher and higher doses of Adderall®. Also, because Adderall® affects the body’s production of the pleasure chemical dopamine, your brain may start to crave the drug because it feels good to take it. With this type of intense, frequent use, there is a high risk of becoming dependent on Adderall®, and if you find you can’t function in daily life without it, that dependency will tip into addiction. This is one reason why Adderall® is not recommended for long-term use.

There are signs to be aware of that signal a potential Adderall® addiction. This may mean you feel you need the medication to focus or function; spend most of your time procuring and using Adderall®, to the neglect of your usual responsibilities; find that you want to quit using it, but can’t; or suffer withdrawal symptoms. 

How to Avoid Depression or Other Symptoms While Taking Adderall®

As with any medication, it’s absolutely important to follow your doctor’s Adderall® dosage prescription to the letter and read any label instructions carefully. You need to work closely with your physician while you are taking Adderall® so that the medication can be properly managed, which can entail starting at a low dose, adjusting based on how you feel and any symptoms you may experience, and tapering off Adderall® responsibly once the decision is made to stop using it.

You should also feel comfortable discussing your treatment plan with your doctor. As part of that, you should give your doctor your family health history, as Adderall® use may not be advised if issues such as mental health disorders or cardiovascular problems run in your family. Plus, you should also tell your doctor about any supplements or other medications you are currently taking to ensure that they don’t conflict with your Adderall® prescription. This could render the Adderall® less effective or cause problems such as headaches, dry mouth or changes to your sex drive, among others. 

Finally, don’t hesitate to set up an appointment with your physician if you are experiencing the signs of depression or other Adderall® side effects. Some side effects can be easily mediated; if you are having difficulty sleeping, for instance, it may be a matter of not taking a pill too late in the afternoon, so you are ready to go to bed in the evening.

However, depression or addiction stemming from Adderall® use can be dangerous and should be addressed immediately. Casa Palmera compassionately and expertly treats depression, as well as any co-occurring addictions. If you are grappling with issues stemming from Adderall®-induced depression, contact us today to get the help you need.